It’s been seven days since my IV infusion, so I’m now half way through the drugs phase of this cycle. Mostly the side-effects have been very similar to those that I’ve experienced before, though there are some subtle and some not-so-subtle differences going on.
Firstly, my sense of taste has completely vanished again. I can taste things, but everything tastes of the same metallic tang, which is not very pleasant. Oddly I find this more frustrating that I probably ought to; although it’s not the end of the world, it’s the loss of yet another pleasure in life. Not even a cup of tea or coffee tastes “right” at the moment. Hopefully this will change again as I come off the drugs in another 6 or 7 days. In the meantime I’m back to purely eating and drinking mechanically for sustenance.
My tiredness has come back again too, though not too badly; I find myself needing to sleep an hour or so most afternoons. Of course, this could be a result of time-shifting of my sleep as I mentioned back in this post, but I rather suspect not. It’s not so much a physical tiredness, but more of a bone-weary exhaustion that suddenly catches up with me. On the plus side, it’s not a problem to cope with – I just go curl up under a blanket for an hour or two, by which time I normally feel a lot better again.
My hiccoughs are continuing as I last described – small, short-lived attacks that are readily ignored. No problems there.
My peripheral neuropathy is still much worse that I’ve experienced before. I’ve now got permanent pins and needles in my fingers and toes, and my larynx becomes constricted in the cold air, making me sound very “croaky” when I’m talking. When I’m actively using my fingers and hands I find that it’s now all too easy to provoke real pain in my fingers. I figure that the nerves are all just jangling away all the time now, and that it doesn’t take much extra to push them over the edge into pain. I’m being more gentle in terms of what I do and how I do it to compensate.
I still have the unpleasant “slush puppie” sensation whenever I eat or drink anything cold, and (a new experience!) I’ve noticed over the last couple of days that the end of my nose feels cold and numb, as though I’ve been out too long on a very cold day. Still, on the plus side, I’ve not had any sign of the more extreme variants of this side-effect where my larynx could constrict to the point of causing breathing difficulties. I’m counting my blessings on that score.
The tenderness and swelling in my arm from the IV infusion has now largely faded away. I still have some pain around the actual site of the needle itself, but the general all-over discomfort of the arm has gone, and it’s no longer painful putting on clothes! I’m able to wear my wedding ring again, so I know that the swelling has gone down too.
The problem with my ileostomy output remaining resolutely high is still ongoing. I’m being pretty rigorous about what I’m eating and drinking, but it’s not particularly helping; I figure it must just be the chemotherapy drugs. The best I can do in the meantime is to manage the situation carefully, maintain my hydration and live with it. My main concern with the situation is that the ileostomy bags are more likely to fail while my output is high. That’s just a miserable experience that I want to avoid at all costs, so I’m actively avoiding doing anything that is likely to provoke a bag-failure; unfortunately that really means that I’m not doing very much at all – which is frustrating. Still, in the absence of any better alternatives I’ll just have to live with the situation for now, and hope that it all improves for the next cycle.
Finally, I also seem to have acquired a new side-effect for this cycle; I seem to be struggling to get and keep warm. You can spot me a mile off at the moment – I’m the one with a sweater and a thick coat on! Even in the house I find that I need to wear a fleece to stay warm enough to be comfortable, so thank goodness I’m not going through this phase of the treatment in the middle of winter!